A pediatricians’ group is recommending medical professionals and parents stop giving codeine to children.

The American Academy of Pediatrics (AAP) published its advisory, Codeine: Time to Say “No,” today in the journal Pediatrics.

In it, the organization urges more education and awareness for the risks in children under 18.

AAP officials said in a statement that the commonly used medication “provides inadequate relief for some patients while having too strong effect on others.”

They said in worst-case scenarios codeine can produce “fatal breathing reactions” in some children.

Despite these effects, the AAP officials said, codeine is still an ingredient in over-the-counter cough medications in 28 states and the District of Columbia.

It is also frequently prescribed after surgical procedures such as tonsil and adenoid removal.

AAP officials estimated that more than 800,000 children under the age of 11 were prescribed codeine between 2007 and 2011. That figure doesn’t include children who were given an over-the-counter medication that contained codeine.

“Effective pain management for children remains challenging,” said the AAP report’s lead author, Dr. Joseph D. Tobias, F.A.A.P., in a statement, “because children’s bodies process drugs differently than adults do.”

Officials at Pharmaceutical Research and Manufacturers of America (PhRMA), a trade group representing the pharmaceutical industry, did not provide a response when contacted by Healthline for a comment on the AAP codeine advisory.

Read more: Stimulant medication makes sleep problems worse for children with ADHD »

What codeine does

Codeine is an opioid narcotic that can be used to treat pain as well as suppress coughs.

It can be an effective but also powerful drug.

For starters, the human liver converts codeine into morphine. However, different people break down the drug differently.

AAP officials said certain children, especially those with sleep apnea, can become “ultra-rapid metabolizers” of the drug. That can cause their breathing to significantly slow down. In some cases, this effect can result in death.

Dr. Sunitha Kaiser, an assistant clinical professor of pediatrics at the UCSF Benioff Children's Hospital San Francisco, said it can be difficult to predict which children will be affected by codeine.

She noted children are at a greater risk of getting dangerously high levels of the drug, which can cause breathing to slow down or stop.

“Children are much more vulnerable,” Kaiser told Healthline.

She said these are among the reasons UCSF Benioff Children's Hospital San Francisco, as well as other medical facilities, have taken the drug off their list of approved medications for children.

“This is a great step the AAP is taking,” Kaiser said.

Read more: Parents often give incorrect doses of medicine to children »

Why is codeine still used?

As the AAP study notes, codeine is still found in many products on pharmacy shelves, and it’s still commonly prescribed as a post-surgery painkiller for children.

Kaiser said she believes codeine is still frequently used because it’s widely available, it’s cheaper than some other medications, and most insurance companies will cover its use.

She added that doctors are also simply in the habit of prescribing it.

“It’s easy to prescribe and it’s easy to obtain,” she said.

This is not the first time codeine has come under scrutiny.

In 2014, the Food and Drug Administration (FDA) issued an advisory that stated using codeine as a post-surgery medication puts children at risk.

Last December, medical advisors to the FDA recommended that prescription drugs containing codeine not be given to children who had pain or coughs.

Kaiser said there are alternatives to consider.

She said ibuprofen can be used in children in some instances to relieve pain from injuries or surgery.

She said alternative remedies such as dark honey products can be used to lessen the effects of coughs and colds.